Jump to content
2019 Nursing Salary Survey Read more... ×

Tylenol for fever in a patient elevated LFTs

Nurses   (1,006 Views 8 Comments)
by sweaver617 sweaver617 (New Member) New Member

95 Visitors; 1 Post

advertisement

I had a patient today who was admitted with a diagnosis of acute pancreatitis. His abd ultrasound also showed enlarged fatty liver. He had a history of alcohol abuse. When he got to me on the med/surg floor, his AST & ALT were trending down but his bilirubin and ALP were still elevated. He had a fever of 102.3, so I notified attending & asked about Tylenol for the fever. Attending said ok to order the Tylenol 650 mg po q6 hours PRN fever & also ordered UA/C&S and a procalcitonin level. I gave the Tylenol & the fever came down to 99.7. I handed off to the next shift, so now I'm done for the day but I can't sleep because I'm worried that the patient should not have had Tylenol ordered with his elevated LFTs. Does anyone know if it is ok to have Tylenol with elevated LFTs/fatty liver in the context of acute pancreatitis?

Thanks a lot!

Share this post


Link to post
Share on other sites

36 Likes; 10,223 Visitors; 1,369 Posts

It depends how elevated. But you said they were trending down too, so he's improving.

In my experience, docs avoid Tylenol if it's to the point of liver failure but are otherwise generally OK with it.

Share this post


Link to post
Share on other sites

zoidberg has 4 years experience as a BSN, RN.

13 Likes; 6,385 Visitors; 243 Posts

I once worked on a unit with a hepatology team, and tylenol was used by all of the attendings, except in extreme cases. it was preferred to opiates of course. the most they ever got was a half of a tramadol.

Share this post


Link to post
Share on other sites

71 Likes; 4,812 Visitors; 370 Posts

We often give tylenol to patients with elevated LFTs, in more extreme cases the liver team (transplant surgery and hepatology) would tell the patient that they could only have 325 BID or none at all, but this was pretty rare.

Why did you ask for acetaminophen over ibuprofen? Often we start with NSAIDs in patients with liver disease unless they have some other risk factor like bleeding disorders, kidney dysfunction, or profound dehydration.

Share this post


Link to post
Share on other sites

blondy2061h has 9 years experience as a MSN, RN and works as a Nurse, duh!.

3 Likes; 37,028 Visitors; 4,094 Posts

I once worked on a unit with a hepatology team, and tylenol was used by all of the attendings, except in extreme cases. it was preferred to opiates of course. the most they ever got was a half of a tramadol.

Sounds like you probably had a lot of patients with very poorly managed pain. Yikes.

Share this post


Link to post
Share on other sites

zoidberg has 4 years experience as a BSN, RN.

13 Likes; 6,385 Visitors; 243 Posts

Yeah... i usually got encephalopathic patients with a meld of 30 who had platelet level of 2. i don't miss it

Share this post


Link to post
Share on other sites
advertisement

Emergent has 25 years experience and works as a Emergency Room RN.

1,222 Likes; 6 Followers; 62,514 Visitors; 2,575 Posts

Personally, I believe tylenol is way over used. I would like to see a big public service campaign to educate the public on its dangers.

When I worked ICU I cared for several lovelorn patients who were temporarily basking in attention from people after their ODs of tylenol. I'll never forget the fellow who was all ready to take off AMA once he was feeling better. His numbers indicated that a liver transplant was in his near future.

I'm sure the manufacturers heartily disagree with me.

Share this post


Link to post
Share on other sites

211 Likes; 1 Follower; 44,053 Visitors; 2,937 Posts

Personally, I believe tylenol is way over used. I would like to see a big public service campaign to educate the public on its dangers.

When I worked ICU I cared for several lovelorn patients who were temporarily basking in attention from people after their ODs of tylenol. I'll never forget the fellow who was all ready to take off AMA once he was feeling better. His numbers indicated that a liver transplant was in his near future.

I'm sure the manufacturers heartily disagree with me.

Do you think more education, a black box warning about never taking more than 4000 mg in 24 hours is sufficient? Not mixing it with other OTC medicines that may also contain Tylenol?

I know it can be bad, I'm not arguing, I met an healthy youngish woman on a liver transplant list who had been taking too much Tylenol for shoulder pain. I've had the lovelorn Tylenol overdoses in ICU also. Do they still give mucomyst? Gosh what an awful smell!

As you know almost every OTC can have serious side effects if used incorrectly.

Share this post


Link to post
Share on other sites
×